Skip to content
My WebMD Sign In, Sign Up
Avandamet Warning letters from Insurance Company
avatar
ColGent posted:
Hello, I am a diagnosed Type 2 Diabetes person since 2008. I have been on Avandamet the entire time. I have had zero complications or side effects. I recently received a second letter from my Insurance Company asking me to please reconsider (with my Physician) using this drug going forward. I have shown my DR the Letter and he acknowledges the recent controversy but suggests to me that I remain on this Drug as I have had no complications or side effects. I am concerned as the issue with the Drug states that it can weaken the heart over time to the point of failure. I am 51 and trying to get enough weight off to hopefully stay away from any Drug, but until that happens...my question to the experts out there is this: Is there a safer and "as effective" drug (such as Actos) that would be smarter/better than the recent apparent risk taking with Avandamet?
Reply
 
avatar
Anon_4858 responded:
Make sure you discuss with the dr the new FDA guidelines regarding the distribution of Avandia and anything containing the med. Starting in 2012 it will require a prior authorization for all insurance companies and it will no longer be available from local pharmacies, only mail order. The prior authorization will determine if there are no other drugs that you can use to treat your diabetes, so if you've never tried anything else more than likely it will be denied by your insurance company. Also you will have to enroll in a risk evaluation and mitigation strategy, or REMS program if it is approved.

Actos is in the same drug family, but really the only one who says if you can take it or not is your doctor. There are also other meds from different classes that may help as well. Metformin is a commonly prescribed medication for type 2 diabetics (which is the "met" part of "avandamet").
 
avatar
phototaker responded:
All I'm going to tell you is this. This morning while I was going for some blood tests, I sat next to a woman that had been on Avandia and another drug, that I can't remember. The Avandia has caused her to have congestive heart failure, and the other drug damaged her liver. If "I" were you, I'd get off Avandia, and talk to your doctor or maybe other diabetics who have taken drugs for diabetes and have had no complications.

By the way, this woman had been having tests every month for her kidneys, and STILL ended up having a problem. This was the other drug, that I now wished I had written down.

Start reading up on Avandia. My mom "died" of congestive heart problems. Think about this very seriously. It doesn't mean that this will happen to you, but why take that chance when there are other good drugs out there. I also read something not so great about Actos, too. Have you tried Metformin? I "just" started 3 weeks ago. I was so scared to take it as I have IBS problems. I'm using the Extended Release kind, and so far NO side effects. I'm SO happy that it hasn't caused any digestive or bathroom issues.

Good luck in your decision. You doctor doesn't have to live with the consequences of taking Avandia. You "might"....
 
avatar
phototaker replied to phototaker's response:
P.S. I'm NO EXPERT...I try to read up and ask a lot of questions like you. It took me a long time to even take medicine. I've been off it for four years...just doing this by diet and exercise alone.
Some people are able to be REALLY STRICT. Some people no matter how strict they are, still need medicine to regulate their blood sugar levels. Every person has to decide what works for them.

Do you exercise every day? Do you eat the right things for diabetics, and keep your bs levels down with the correct foods
and numbers of carbs per meal? That's JUST as important as taking medicine.
 
avatar
reitze replied to phototaker's response:
I'll be more direct. That advice from your Dr could be as helpful as a heart attack. You're right to ask questions, get 2nd opinions, and ULTIMATELY MAKE YOUR OWN DECISIONS.

Mine was to say NO to the drugs PERIOD, in spite of 3 letters from a Doc which said I'd be dead SOON if I didn't comply by taking the metfomin and BP med.

By then I was already learning to improve my diet and after 6 months had my T2 reversed. Back then it was harder to find out about anyone accomplishing that but there were hings (Burnstein's book) and these days there are many PROVEN (eg: McCulley's DTD book & "program").

Yesterday I was even greatly surprised discussing T2 with a person I know who is a nurse. What shocked me was how she seemed to believe soo deeply that the DRs and her hospital wards were doing all the right things diet-wise, etc.

I think they're making progress - but haven't yet gone to as full/fast of methods as are available and still tend to over-drug rather than optimize health. I did have to laugh though - being the inventor/engineer I am. Like gaining acceptance for a patent or new mathematics concept...

Social stages for revelation of TRUTH:
  1. Ridicule and noise for opposition & diverting-attention, to
  2. violent opposition, to
  3. Acting like its common knowledge.
 
avatar
reitze replied to reitze's response:
Well photo- you were quite direct - sorry I typed poorly there (AGAIN).
 
avatar
DavidHueben replied to reitze's response:
I have no idea what you just wrote.

1. You have a deep distrust of the medical profession.

2. DeWayne's book was copyrighted in 2005. If you were diagnosed four years ago, that book was available to you, as was the Internet. Four years ago was not "back then".

3. Your description of the social stages for revealing the "truth" is far too abstract for my little "pea brain".

4. I have never heard of a doctor writing letters to a patient suggesting they would be dead if they didn't comply.

We sleep soundly in our beds because rough men stand ready in the night to visit violence on those who would do us harm.

- Winston S. Churchill




 
avatar
phototaker replied to reitze's response:
Reitz, were you responding to "me" about the Metformin, which I've been on 3 weeks,now, OR to the woman taking Advandia? I'm confused.

I suggest that you read what I said carefully, and then post to my name, OR READ what the original poster said, and answer HER by clicking under her posting.


Helpful Tips

Eliminating "Popular" Discussions Confusion
WebMD continues to post older (i.e., inactive) discussions under the heading [POPULAR Discussions>. This often triggers fresh responses ... More
Was this Helpful?
3 of 10 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.